Today is day 7 of taking Effexor XR 37.5mg... After I take it, I feel like everything is heightened as far as feeling anxious and emotional. I cry at the drop of a hat. Tomorrow I start 75mg and I'm scared of what it will do. Everyone who has tried Effexor has told me I have to give it time. I am aware of withdrawals when tapering. I'm 30 and my anxiety and depression have come back with a vengeance after being under control for so long with Celexa until it wore off. I went in and asked the Dr. about taking Effexor or Lexapro and she said Lexapro was about the same as Celexa so I chose Effexor. I am trying to give it time but at this point I feel I don't know if I will ever adjust. It also gives me a brain fog. I have tried just about everything before Celexa. She wrote me 2mg of Valium 2x day, which I don't take all of that. Just as needed. I just want to know how you all felt on Effexor starting out and will it get better?
How long did it take you to adjust to Effexor?
Question posted by bdau on 13 July 2016
Last updated on 11 July 2019 by Randirichman
I know you’re just starting on the medication but you deserve informed consent- Please research about Effexor withdrawals before staying on it too long. Please.
I have gone from 150 mg of effexor to my doctor upping my dosage to 37.5 more.I felt like i needed more to help with depression and anxiety. My doctor agreed.Im going on 3 weeks of the increase and have never felt so awful.Headaches,spacy feeling and severe anxiety.How can somethings that suppose to help make me feel so awful ?
I have yet to find anything that works for me. I was on Effexor for a year, make sure you take it the same time everyday or you will feel worse! My doc then tried Prestiq. Still nothing, give it time & keep in contact with your doc. Wellbutrin & Prozac put me in the hospital. Everyone is different, I hope it helps you!
I hope your adjustment worked out. My post might be more to the benefit of more recent views to this page. I was taking 225mgs per day and had weaned myself down to 1 pill (75mg) per day because I hadn't had an episode in a long time. That was a mistake. The way Effexor works is it helps you maintain a higher resistance to onset of episodes to which we are more susceptible than average folk. So the doctor has determined the dose based partially on how low your natural threshold is and how much help it needs. By the way, each depressive episode you have breaks down your natural threshold even further, making you more and more susceptible.
For me depression started slipping back in after a couple years on the lower dose, so I'm back to taking 225 mgs, and feel drowsy a lot, I've been taking naps during the day more than usual. Both of these things seem to be getting less intense, however. I definitely feel the brain fog that someone else here has referred to, a kind of mental sluggishness. I'm about 2 1/2 weeks in. It may be that I went straight from 75 to 225 that I felt so drowsy. Maybe I should have tiered it a bit more getting back into the larger dose. I don't remember always feeling like this and I was at 225 mgs for at least 10 years before I tried lowering the dose on my own. The adjustment seems to be smoothing out, and I expect things to feel pretty normal at about a month in.
As general advise, try to get as clear as you can on how exactly your medication works, Don't assume that your doctor will automatically tell you everything you need to know, even if you basically trust them. Ask your doctor specific questions about how it works. Ask about any temporary or long term, etc., side effects or long term risks. Venlafaxine doesn't appear to have any well-documented negative long-term effects at this point in time.
I think I am having a similar experience to meatthemoment. My dr put me on Effexor XR 75mg almost a month ago to wean off Pristiq 50mg. For the first few weeks I had terrible side effects; extreme fatigue, increased appetite, depression, and no motivation or energy. I actually booked an appointment with my dr for today to refill my prescription, but also to wean off of it. Then over the weekend, I suddenly felt better! Even my sex drive seemed to increase, going back to what it was before starting Pristiq 2 years ago! I still feel kind of tired, but not like I was. I rebooted my appointment to go in on Thursday because I wanted to give it a little more time to see if I should actually stay on it (I need a refill even to wean off before Friday; almost all out). I know this post was a little while ago, but how did you do?
!T GETS BETTER!! I've been right where you are, and you will GET THROUGH THIS. It gets better, I PROMISE.
I'm 30 years old and started Effexor in February, 37.5mg. After a week I was supposed to double to 75mg, but I didn't because my adjustment symptoms were so bad.
I was dizzy, nauseous, exhausted, had no appetite, had splitting headaches, vivid nightmares, felt irritable, confused, unable to focus, and started gaining weight.
I called my doctor every few days desperately asking "is this normal?!" and he just kept saying, stick with it. Hang in there. I'd call again a week later, "I can't handle this" and he said, stick with it, hang in there. I came in for an appointment after 3 weeks in tears, and the doc said, stick with it, hang in there.
In all, my hell lasted for over 4 weeks. And then one day it was just gone. The symptoms all went away. And you know what else went away?
The panic attacks! The chest-crushing anxiety! The stabbing chest pain, the scary abdominal pain, the muscle pain, the stress headaches... the Effexor worked.
You have to get through hell to get there, but there *is* the other side waiting for you.
Withdrawal from Effexor is equally hellish - unfortunately I have to switch off of it and am on day 2 of the nightmare all over again - but IT WAS WORTH IT to be on the effexor and for the first time in my life not have panic attacks.
You WILL get through this. Here's what you need:
1) Self compassion. Give yourself a HUGE break while dealing with this. You are climbing a friggin massive mountain, your body is fighting for you, and cut yourself massive slack.
I said no to or backed out of almost every single outing/party/event that I was invited to during this time, and I had to learn not to feel the least bit guilty.
2) Support system. Friends, co-workers, family - people who you're around daily - find someone who you can just go to and curl up in a ball next to them and cry and they'll take it in total stride and just hand you some tissues. So important.
3) Make your life as easy as possible. Get your groceries delivered, buy frozen meals, get a laundry service to pick up and drop off your clothes, have a friend/family member/Amazon Prime get your toiletries or little things you need. Remove every possible chore/stressor/responsibility that you can.
4) Keep perspective. Remember why you're doing this. Remember that there's another side, and you're getting there. Zoom out and remember that this is a blip in your life experience. Maybe find good a quote to focus on - mine is "Those mountains that you are carrying, you were only meant to climb." Breathe in, breathe out, keep perspective.
Good luck darling. I've been there. You're gonna get through this.
Hey there I feel your pain. I was on Effexor xr before and went off of it Bc I was doing better. But then experienced more anxiety /depression so now I'm back on it. I was on 37.5 for a week and now 75mg for almost two weeks its getting better but i
Still get anxious especially in the morning Bc I'm not sleeping very well. I have Xanax to counter act the effects of the Effexor side effects. but I am having better days now. Like yesterday I had a good day and didn't take any Xanax. but today I was very anxious when I woke at 3am and couldn't get back to sleep. I needed to take my Xanax We have to give it time. I'm praying for you! I do feel less of a brain fog now. So hope that helps!
Lexapro is an SSRI and Effexor is a SNRI. So she has switched you into another class of antidepressants. With most antidepressants you have to give it time to work. I understand the frustration when you have tried just about everything. Others have reported that it works well for anxiety and depression once they get past the side effects. Everyone is different. Try to give it a couple more weeks if you can.
I hope it works for you :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.